Preprint Case Report Version 1 This version is not peer-reviewed

Tuberculosis Following PD-1 Inhibitor in A Patient with Non-Small Cell Lung Cancer; A Case Report & Literature Review

Version 1 : Received: 11 May 2020 / Approved: 13 May 2020 / Online: 13 May 2020 (04:38:50 CEST)

How to cite: Omar, N. Tuberculosis Following PD-1 Inhibitor in A Patient with Non-Small Cell Lung Cancer; A Case Report & Literature Review. Preprints 2020, 2020050220 (doi: 10.20944/preprints202005.0220.v1). Omar, N. Tuberculosis Following PD-1 Inhibitor in A Patient with Non-Small Cell Lung Cancer; A Case Report & Literature Review. Preprints 2020, 2020050220 (doi: 10.20944/preprints202005.0220.v1).

Abstract

Immune checkpoint inhibitors (ICIs) – anti-programmed death-1 (PD-1) and their ligands (PD-L1 and PD-L2) have become widely used in the treatment of several malignancies. Many immune-related adverse events have been linked to these agents. However, tuberculosis (TB) reactivation during their use is increasingly reported. Herein, we present a 58-year-old lady with advanced non-small cell lung cancer (NSCLC) ALK-negative, EGFR wild, and PD-L1 Immune histochemistry (IHC) strongly positive in 95% of tumor cells. The patient presented with high-grade fever and a history of productive cough for a 1-week duration. A few days later, she was diagnosed with pulmonary tuberculosis following the 6th cycle of Pembrolizumab, an anti-PD-1 monoclonal antibody. AFB smear and TB PCR from BAL were positive (rifampin resistance not detected), and she was accordingly started on Anti-TB medications. Immunotherapy was held. Of note, the patient had a history of sick contact with a patient with active TB infection ten years ago, but there was no documentation of latent TB or previous TB infection. Her HIV status is negative. Her sputum AFB smear continued to be positive after four weeks of anti-TB medications. Later, the patient was discharged after her sputum was cleared from AFB (negative x 2 sets). We assumed that our patient developed reactivation of pulmonary tuberculosis secondary to an immune checkpoint inhibitor (Pembrolizumab). She was not re-challenged with Pembrolizumab following TB diagnosis. To our knowledge, this is the first reported case from the Arab and the Middle East; it reinforces the previous observations of the association between ICIs administration and the development of MTB. Nevertheless, further studies in the clinical setting are necessary to establish the exact mechanism involved in this association. Oncologists' awareness & prompt recognition of this potential hazardous consequence are essential. Since there is no clear evidence whether LTBT prior PD-1/PD targeted immunotherapy is required, targeted LTBT before starting ICIs immunotherapy with TB chemoprophylaxis; yet to be explored, particularly in the regions where the MTB prevalence is high.

Subject Areas

checkpoint inhibitors; tuberculosis; non-small cell lung cancer (NSCLC); Anti-PD-1; toxicity management; immunotherapy; pembrolizumab

Comments (0)

We encourage comments and feedback from a broad range of readers. See criteria for comments and our diversity statement.

Leave a public comment
Send a private comment to the author(s)
Views 0
Downloads 0
Comments 0
Metrics 0


×
Alerts
Notify me about updates to this article or when a peer-reviewed version is published.